Texas, 2012Hail and Damaging Wind in Texas, June 2, 2012
June 2, 2012 · NWS LUB · 5 events in 2 counties and zones
Isolated high-based severe storms developed late this afternoon over the northwestern South Plains. In spite of weak vertical wind shear, one of these storms evolved into a slow-moving supercell over western Lamb County and only moved roughly 15 miles in the span of two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high-based severe storms developed late this afternoon over the northwestern South Plains. In spite of weak vertical wind shear, one of these storms evolved into a slow-moving supercell over western Lamb County and only moved roughly 15 miles in the span of two hours. This supercell produced large hail to golf ball size in Needmore along with torrential rains that resulted in localized flooding of one rural road. Additional storms later this evening produced two instances of high winds as measured by a Texas Tech University West Texas Mesonet station near Olton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 5:25 PM CST, 13 minutes earlier.
Area forecast discussion, Jun 2, 5:25 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT SAT JUN 2 2012
.AVIATION...
THUNDERSTORMS THUS FAR HAVE BEEN LESS THAN ANTICIPATED SO HAVE
REMOVED MENTION OF THUNDER FOR KCDS FOR THE REST OF THE EVENING.
THERE IS STILL A VERY SMALL CHANCE OF THUNDER DEVELOPMENT LATE
THIS EVENING OR EARLY SUNDAY MORNING AT KCDS. OTHERWISE...VFR WILL
CONTINUE WITH BREEZY SOUTHERLY WINDS AGAIN TOMORROW AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 312 PM CDT SAT JUN 2 2012/
SHORT TERM...
FOCUS CONTINUES ON STORM CHANCES THROUGH TONIGHT AND AGAIN ON SUNDAY
AFTERNOON. MID-LEVEL FLOW WAS BACKING AND WEAKENING A BIT /AS SEEN
IN THE TUCUMCARI PROFILER DATA/ AS THE UPPER RIDGE AXIS WAS SHIFTING
FROM THE EASTERN ROCKIES ACROSS THE HIGH PLAINS. AN EJECTING
EMBEDDED DISTURBANCE AND PLENTY OF MID-LEVEL MOISTURE WAS ALREADY
RESULTING IN WIDESPREAD CONVECTION ACROSS THE HIGHER TERRAIN OF
CENTRAL CO INTO NORTHEAST NM. THIS ACTIVITY WILL LIKELY CONGEAL INTO
ONE OR MORE MESOSCALE CONVECTIVE SYSTEMS AS IT TRANSLATES
EAST-SOUTHEASTWARD ACROSS THE PANHANDLES AND PERHAPS OVER OUR
NORTHERN ZONES THIS EVENING. LIFT WITH THE APPROACHING WAVE WAS ALSO
ENHANCING THE MID-LEVEL CLOUD FIELD ACROSS EAST-CENTRAL NM...AND
HIGH-BASED CONVECTION COULD MATERIALIZE WITHIN THE SFC TROUGH HERE
TOO LATE THIS AFTERNOON. LAST PLACE OF CONCERN FOR POSSIBLE
CONVECTIVE INITIATION WILL BE ALONG A RETREATING BOUNDARY NOTED ON
RADAR LIFTING NORTHWARD THROUGH THE SOUTHERN TEXAS PANHANDLE. UP TO
THIS POINT CU DEVELOPMENT ALONG THE BOUNDARY HAS BEEN FAIRLY TAME.
HOWEVER...BOTH THE 18Z RAP AND 16Z HRRR DO INDICATE ISOLATED TO
WIDELY SCATTERED CONVECTION DEVELOPING OVER THE NEXT 1-3 HR IN CLOSE
PROXIMITY TO OUR NORTHWEST ZONES. 19Z LAPS ANALYSIS SHOWS SFC BASED
CAPES OF 800-2400 J/KG WITH DIMINISHING CIN. GIVEN T/TD SPREADS
AROUND 50 DEGREES ACROSS THE WESTERN ZONES...STRONG DOWNBURST WINDS
WILL BE A CONCERN WITH ANY STRONGER CORES ALOFT AND THE INSTABILITY
COULD ALSO SUPPORT THE OCCURRENCE OF LARGE HAIL. ALL SAID...HAVE
DRAWN CHANCE POPS ACROSS THE N/NW/W ZONES...TAPERING TO SLIGHT
CHANCE ACROSS THE SOUTHERN ROLLING PLAINS TONIGHT. ACTIVITY SHOULD
WANE LATE TONIGHT...THOUGH STRENGTHENING SOUTHERLY LLJ COULD KEEP
SOME ACTIVITY GOING THROUGH EARLY SUNDAY MORNING...FAVORING THE
NORTHEAST ZONES. SOUTHERLY BREEZES...DECENT MOISTURE LEVELS AND SOME
CLOUD COVER WILL KEEP TEMPERATURES MILD...WITH LOWS ONLY IN THE 60S
TO LOWER 70S.
HEIGHTS WILL BE EVEN HIGHER ON SUNDAY WITH QUASI-ZONAL FLOW ALOFT.
THIS FLOW REGIME WILL CAUSE THE SFC TROUGH/DRYLINE TO ADVANCE
EASTWARD INTO THE SOUTH PLAINS BY AFTERNOON. ALTHOUGH LARGE SCALE
SUPPORT WILL BE MINIMAL AT BEST...STRONG HEATING/MIXING COUPLED WITH
THE DRYLINE MAY BE ENOUGH TO GENERATE ISOLATED TO WIDELY SCATTERED
LATE AFTERNOON HIGH-BASED STORMS. DEEP LAYER SHEAR WILL BE RATHER
WEAK /AOB 20 KTS/...SO STORM ORGANIZATION WILL BE TOUGH TO COME
BY...BUT MODERATE INSTABILITY AND A DEEPLY MIXED BL COULD SUPPORT AN
ISOLATED STRONG/SEVERE STORM. TEMPERATURES WILL SOAR WITH HIGHS NEAR
THE CENTURY MARK EXPECTED.
LONG TERM...
MODELS CONTINUE TO TREND TO POTENTIALLY WET WEATHER INTO THE
MIDDLE OF THE WEEK BUILDING ON YESTERDAYS TURNABOUT WITH RESPECT
TO LOW LEVEL FLOW AND STRENGTH OF UPPER LEVEL RIDGING. 12Z RUNS
CONTINUE TO SHOW AN AMPLIFIED FLOW ACROSS THE CONUS EARLY IN THE
WEEK WITH A NARROW BUT FAIRLY WEAK UPPER LEVEL RIDGE OVER THE
PLAINS STATES WHILE AT THE SFC A COLD FRONT IS PROGGED TO BACK
INTO THE NRN ZONES MONDAY THEN SLIP FURTHER SOUTH TUESDAY. BACKING
FLOW TO SE THEN EVENTUALLY EAST SHOULD HELP KEEP LOW LEVEL
MOISTURE IN PLACE ACROSS THE AREA AND THE DRYLINE FROM MIXING TOO
FAR TO THE EAST. INCREASING MID LEVEL MOISTURE TRAPPED IN THE
RIDGE LEADING TO PROGGED PWAT BETWEEN 1 AND 1.5 INCHES MONDAY WITH
EASTERN AREAS INCREASING TO AROUND 1.75 INCHES TUESDAY AND
WEDNESDAY. WHEN CONSIDERING RELATIVELY WEAK FLOW ALOFT UNDER THE
RIDGE STORM ORGANIZATION NOT TOO LIKELY THUS PRECIP COULD END UP
BEING SCATTERED...BUT HIGHER PWATS SUGGEST SOME LOCALLY HEAVIER
RAINFALL NOT OUT OF THE QUESTION. WILL CONTINUE WITH PRECIP
MENTION FOR MONDAY FAVORING NRN ZONES CLOSEST TO EXPECTED BOUNDARY
POSITION AND INSERT PRECIP MENTION INTO TUESDAY AND WEDNESDAY.
CURRENT INDICATIONS ARE THAT THE RIDGE WILL STRENGTHEN ENOUGH
TOWARD THE END OF THE WEEK TO POTENTIALLY END PRECIP CHANCES. WITH
UPSLOPE FLOW AND POTENTIALLY AN INCREASE IN CLOUD COVER COOLER
TEMPS SHOULD BE IN THE OFFING FOR THE FIRST HALF OF THE WEEK...
ALTHOUGH GIVEN PROGGED THICKNESSES IT APPEARS MOS GUIDANCE MAY BE
A TOUCH COOL AND WILL GENERALLY TREND TOWARD WARMER END OF
ENSEMBLE NUMBERS FOR DAYTIME HIGHS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 98 62 93 62 / 40 10 10 20 30
TULIA 66 98 65 92 65 / 40 20 20 20 30
PLAINVIEW 68 97 66 93 65 / 30 20 20 20 20
LEVELLAND 66 99 67 96 65 / 20 20 20 20 20
LUBBOCK 69 100 69 96 67 / 20 20 20 20 20
DENVER CITY 67 99 67 96 63 / 20 20 10 20 20
BROWNFIELD 67 100 67 96 65 / 20 20 20 20 20
CHILDRESS 69 101 70 96 68 / 30 20 20 10 30
SPUR 69 101 69 97 68 / 20 20 20 10 20
ASPERMONT 70 100 71 98 70 / 20 10 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jun 2, 10:30 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT JUN 2 2012
TXZ021>044-031630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT SAT JUN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED...A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE
GOLFBALL SIZE HAIL AND WIND GUSTS UP TO 70 MPH. THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS WILL EXIST THIS EVENING ACROSS THE
EXTREME SOUTHERN TEXAS PANHANDLE...GENERALLY NORTH OF A LINE FROM
FARWELL TO PLAINVIEW TO PADUCAH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
JW
In the hours before
Special weather statement, Jun 2, 3:25 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT SAT JUN 2 2012
TXZ027-022145-
BAILEY-
425 PM CDT SAT JUN 2 2012
...STRONG THUNDERSTORMS OVER BAILEY COUNTY...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BAILEY COUNTY...MOVING EAST AT 20
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3419 10262 3389 10262 3392 10292 3417 10292
TIME...MOT...LOC 2124Z 271DEG 18KT 3408 10280
JW
Special weather statement, Jun 2, 3:46 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SAT JUN 2 2012
TXZ027-022200-
BAILEY-
446 PM CDT SAT JUN 2 2012
...STRONG THUNDERSTORMS CONTINUE OVER BAILEY COUNTY...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS OVER BAILEY COUNTY...WEST OF NEEDMORE
AND WEST OF MULESHOE WILDLIFE REFUGE. THESE STORMS WERE MOVING EAST
AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE ALL POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 3423 10262 3388 10262 3387 10287 3421 10291
TIME...MOT...LOC 2144Z 261DEG 13KT 3410 1027
JW
Special weather statement, Jun 2, 4:07 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CDT SAT JUN 2 2012
TXZ022-022230-
CASTRO-
507 PM CDT SAT JUN 2 2012
...STRONG THUNDERSTORM OVER WESTERN CASTRO COUNTY...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF DIMMITT...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3450 10220 3442 10229 3441 10252 3459 10253
3461 10252 3470 10237
TIME...MOT...LOC 2207Z 232DEG 16KT 3452 10246
JWSpecial weather statement, Jun 2, 4:29 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT SAT JUN 2 2012
TXZ027-022300-
BAILEY-
529 PM CDT SAT JUN 2 2012
...STRONG THUNDERSTORM DEVELOPING OVER BAILEY COUNTY JUST SOUTHWEST
OF MULESHOE...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST
AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3431 10289 3425 10261 3406 10274 3417 10293
TIME...MOT...LOC 2229Z 213DEG 11KT 3416 10281
05
Special weather statement, Jun 2, 5:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT SAT JUN 2 2012
TXZ022-023-030000-
CASTRO-SWISHER-
626 PM CDT SAT JUN 2 2012
...STRONG THUNDERSTORMS CONTINUE OVER CASTRO COUNTY...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF DIMMITT...MOVING EAST AT 20
MPH. THIS STORM WILL AFFECT THE AREA AROUND AND WEST OF HAPPY BY 700
PM CDT.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM.
OTHER STRONG THUNDERSTORMS WERE LOCATED BETWEEN DIMMITT AND NAZARETH
AND ALSO NEAR SUMMERFIELD. ALL OF THESE THUNDERSTORMS WERE MOVING
EAST AT 20 MPH.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE IF THUNDERSTORMS APPROACH
YOUR LOCATION THIS EVENING.
LAT...LON 3448 10184 3436 10223 3456 10242 3456 10252
3474 10252 3475 10184
TIME...MOT...LOC 2323Z 256DEG 16KT 3470 10202
JWEvent by event
2 hail, 1 heavy rain, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Hail, Bailey
- When
- June 2, 5:38 PM CST to 5:44 PM CST
- Where
- Bailey County, 0.57 mi W of Needmore to 0.19 mi NE of Circle Back
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.030, -102.740
The public estimated golf ball size hail in Needmore at 1638 CST and a NWS employee reported half-dollar size hail four miles east of Needmore at 1644 CST. No damage was reported.
Hail, Lamb
- When
- June 2, 7:21 PM CST to 7:24 PM CST
- Where
- Lamb County, 3.5 mi N of Friendship
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.030, -102.590
A NWS employee reported intermittent quarter-size hail for three minutes. No damage was reported.
Heavy Rain, Bailey
- When
- June 2, 7:22 PM CST to 8:20 PM CST
- Where
- Bailey County, 4 mi E of Needmore
- Reported by
- NWS Employee
- Coordinates
- 34.030, -102.660
A NWS employee observed localized flooding from persistent heavy rains over FM 298 four miles east of Needmore. Bar ditches adjacent to a playa lake swelled over a 100-foot stretch of the roadway to a depth of a few inches.
Thunderstorm Wind, Lamb
- When
- June 2, 7:55 PM CST
- Where
- Lamb County, 4.18 mi N of Hart Camp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.090, -102.140
A Texas Tech University West Texas mesonet station measured a wind gust to 66 mph.
High Wind, Lamb
- When
- June 2, 9:10 PM CST
- Where
- Lamb forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A Texas Tech West Texas mesonet station measured a wind gust to 58 mph. The wind was associated with an apparent wake low that developed behind decaying showers and thunderstorms. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 2, 2012$37,000 · EF0 · 23 events
- Hail and Damaging Winds in Colorado, June 2, 20121 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 2, 2012$500 · 1 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, June 2 to 3, 2012$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 2, 2012$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in New Mexico, June 2, 2012$2,000 · 65 kt wind · 5 events
- Marine Thunderstorm Winds in Lake St. Clair, June 2, 20123 events
- Tornadoes and Hail in Colorado, June 2, 2012EF0 · 3 events
- Damaging Winds in Montana, June 2, 201261 kt wind · 2 events
- Hail and Damaging Wind in Kansas, June 2, 20121.25 in hail · 2 events
- Coastal Flood in Maine, June 2 to 3, 2012$8,000 · 2 events
- Coastal Flood in Maryland, June 2, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374782, 374803, 374829, 374804, 374830.